Chemotherapy Induced Hair Loss
Feb 19, 2016 | By Dr. Sangay Bhutia (Hair Transplant Specialist in Delhi)
Chemotherapy medicines also commonly called anticancer medicines generally have variety of side effects depending upon the type of medicines used.
One of the most distressing side effect of these medicines is hair loss or in other words alopecia.
Why and how it happens? Chemotherapy drugs target and attacks the fast dividing cells. These cells may be cancerous or they may be the normal fast dividing cells like hair follicle cells.
In growth phase, the bulb matrix have maximum proliferative activity in building the hair shaft. But when by the effect of chemotherapy , proliferation stops it causes weakening of partially keratinized hair shaft, leading to the narrowing and breakage.
Generally 90% of scalp hair are in growth phase and scalp hair have long anagen phase, therefore scalp is the most common area to exhibit hair loss.
Hair loss in Men generally starts within 2-3 weeks of the treatment and it depends on the medicine or combination of medicines used because all chemotherapy drugs don’t cause hair loss.
Hair loss may be of varying degree. There may be only thinning of scalp hair or there may be partial or complete scalp alopecia. Some drugs on long use or in high dose may lead to loss of other body hair like eyebrow, eyelashes, beard etc.
Prevention Process called scalp cooling or induced scalp hypothermia may help in reducing the hair loss but it may have its own disadvantages.
Tips for hair care during chemotherapy
- Use gentle and mild shampoo
- Tap dry the scalp after wash and use wide toothed comb
- Use soft brush on hair
- Use satin pillow
- Avoid hot dryer, heat straighteners etc.
- Avoid using chemicals like dyes
- Eat balance diet
- One should use cap, hat scarf to protect scalp from direct sunlight exposure.
In majority of cases the hair loss is reversible although the characteristics like color, texture etc may differ.